Alert archive / Kentucky / Lake Wind Advisories in 2021
Lake Wind Advisory 1, NWS Jackson, KY
NWS Jackson, KY issued this lake wind advisory at May 8, 2021, 4:09 PM EDT for 4 counties in Kentucky. It took effect at May 9, 2021, 1:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 8, 2021, 4:09 PM EDT (20:09 UTC)
- In effect from
- May 9, 2021, 1:00 PM EDT
- Expired
- May 9, 2021, 3:55 AM EDT
- In force
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 54 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453 WWUS73 KJKL 082009 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 409 PM EDT Sat May 8 2021 KYZ051-052-060-106-090500- /O.NEW.KJKL.LW.Y.0001.210509T1700Z-210509T2300Z/ Bath-Rowan-Menifee-Morgan- Including the cities of Owingsville, Morehead, Frenchburg, and West Liberty 409 PM EDT Sat May 8 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM EDT SUNDAY... * WHAT...Southwest winds 15 to 20 mph with gusts to around 35 mph expected. * WHERE...Bath, Rowan, Menifee and Morgan Counties. * WHEN...From 1 PM to 7 PM EDT Sunday. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ RAY
2 follow-up statements
261 WWUS73 KJKL 090327 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 1127 PM EDT Sat May 8 2021 KYZ051-052-060-106-091130- /O.CON.KJKL.LW.Y.0001.210509T1700Z-210509T2300Z/ Bath-Rowan-Menifee-Morgan- Including the cities of Owingsville, Morehead, Frenchburg, and West Liberty 1127 PM EDT Sat May 8 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 7 PM EDT SUNDAY... * WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph expected. * WHERE...Rowan, Bath, Menifee and Morgan Counties. * WHEN...From 1 PM to 7 PM EDT Sunday. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ RAY/AR
300 WWUS73 KJKL 090755 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 355 AM EDT Sun May 9 2021 KYZ051-052-060-106-091730- /O.CAN.KJKL.LW.Y.0001.210509T1700Z-210509T2300Z/ /O.NEW.KJKL.WI.Y.0002.210509T1400Z-210510T0000Z/ Bath-Rowan-Menifee-Morgan- Including the cities of Owingsville, Morehead, Frenchburg, and West Liberty 355 AM EDT Sun May 9 2021 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...LAKE WIND ADVISORY IS CANCELLED... * WHAT...Southwest winds 15 to 25 mph with gusts as high as the 40 to 45 mph range expected. * WHERE...Bath, Rowan, Menifee and Morgan Counties. * WHEN...From 10 AM this morning to 8 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs or weakly rooted trees in steep terrain could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KYZ044-050-058-059-068-069-079-080-083>088-104-107>120-091730- /O.NEW.KJKL.WI.Y.0002.210509T1400Z-210510T0000Z/ Fleming-Montgomery-Estill-Powell-Rockcastle-Jackson-Pulaski- Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 355 AM EDT Sun May 9 2021 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 mph with gusts as high as the 40 to 45 mph range expected. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...From 10 AM this morning to 8 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs or weakly rooted trees in steep terrain could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this lake wind advisory went out at May 8, 2:05 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 8, 2:05 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 205 PM EDT Sat May 8 2021 .UPDATE... Issued at 205 PM EDT SAT MAY 8 2021 Main changes to the forecast package was to increase afternoon highs across the southwest by 3-4 degrees. Clouds are shifting back into our area from the west now, which will slow/halt the rises seen through the morning. Otherwise the forecast is on track. Decided to maintain a slight PoP across the southwest late this afternoon as regional radar does show some light echoes returning from the west, support by some guidance and the namnest. Any resulting rainfall would be very light through the afternoon. UPDATE Issued at 1015 AM EDT SAT MAY 8 2021 Forecast is in good shape this morning. Hourly trends do show warmer than expected temps in our southwest by about 3 degrees. But will hold off on any whole scale changes to afternoon highs until the next update. Cold frontal boundary along the KY/TN state line is still sagging slowly southward this morning. Clouds will be tricky as well and will likely have an impact on final temperatures for this afternoon. Currently a band of substantial cloud cover exists just to our southwest. This band will begin to lift back to the northeast over eastern Kentucky by late this afternoon. Latest runs of the HRRR suggest isold showers across our southwest will hold off until sunset. But again will wait and watch trends for another couple hours before removing any late afternoon PoPs over the Lake Cumberland. No updates to the zones as yet, but will be freshening up wording with the next update at a minimum. UPDATE Issued at 805 AM EDT SAT MAY 8 2021 Showers have departed to the southeast with mid clouds crossing the area along with some low clouds in the southeast just behind the boundary. Meanwhile, clearing has worked further into the northern counties, but since it is already past dawn, temperatures have risen back into the upper 30s to low 40s where the frost advisory had been in effect until 9 AM EDT. Since the threat of frost has ended, the frost advisory has been cancelled early for the northwestern counties. Otherwise, hourly grids have been freshened up based on recent observations and trends. This led to no substantial changes at this time. && .SHORT TERM...(Today through Sunday) Issued at 445 AM EDT SAT MAY 8 2021 Early this morning, a shortwave trough was departing to the east of the area while an associated cold front is gradually sagging into the southern counties. At this time, the boundary appears to extend into the CWA to near KSJS to south of KJKL near KCPF to near KLOZ to near KSME. A few showers linger in advance of it across southeastern portions of the area, while clearing has worked into the far northwest. Colder air is also advecting into that region with dewpoints now near 40 or in the lower 40s, though upstream dewpoints across northern KY and southwestern OH are in the low to mid 30s. At mid and upper levels, a trough axis extended from the Hudson/James Bay region south into the Appalachians and southeastern Conus while an upper level ridge extended from Mexico north into the Plains and a shortwave trough was working across the western Conus. The mid and upper level trough axis will move to the eastern seaboard today, with height rises across the OH Valley today and into this evening as the upper level ridge moves to near the MS Valley and into the southeastern Conus and flattens. The axis of this ridge will move east of the area tonight. The upper level pattern will flatten overall and be more zonal later tonight and into Sunday. The trough over the western US will also have flattened with a lead shortwave trough moving across the Plains and into the OH Valley tonight with the second stronger shortwave reaching the OH Valley region on Sunday. At the sfc, high pressure initially across the western Great Lakes region will nose into eastern KY today before shifting quickly east of the area tonight. The cold front that is currently sagging south across the southern counties should sag into the southern Appalachians later today and this evening. However, sfc low pressure is expected to develop/strengthen in the lee of the Rockies today along the western end of this baroclinic zone. This sfc low is expected to track across KS and into MO tonight with the boundary having sagged south of the region returning north as a warm front tonight. The warm front should lift into the Lake Cumberland region late tonight into early on Sunday and then north across the area on Sunday as the sfc low tracks into the OH Valley. The zonal flow will be rather quick with increasing winds aloft late tonight and into the day on Sunday. A low level jet at least in the 50 to 60KT range per HREF data is expected to move across the Commonwealth later tonight and into the day on Sunday, with closer to 70KT in the core of the jet nearer to the OH River. The speeds within this jet may tend to weaken toward the end of the period, with the GFS on the more robust end of the spectrum. In the warm sector, temperatures should moderate to above normal levels. As for sensible weather today, drier air working into the northwest may lead to some normally colder valley locations experiencing a bit of frost. Thus the frost advisory remains in effect there from 5 to 9 AM during the short window where this could occur. Otherwise, clouds will gradually decrease this morning into the early afternoon under the influence of the sfc and upper level ridge. Central and eastern sections should experience the most sunshine overall today and in particular this afternoon. Meanwhile, clouds should increase this afternoon across the southwest in advance of the developing system in the Plains. As the warm front lifts toward the area and the low level jet increases, isentropic lift should lead to isolated to scattered showers in advance of it spreading north and northeast across the area from this evening into tonight though chances for rain from this tonight will be better northwest of the area. In the warm sector, a lull in shower chances is anticipated late tonight into midday on Sunday. Shower chances along with chances for thunder will increase from northwest to southeast late in the period as the sfc low nears. Within the warm sector on Sunday, mixing should lead to translation of some of the higher momentum from aloft down to the surface. As mentioned earlier, the GFS is a bit more robust with this than some of the other guidance as Bufkit momentum transfer at JKL suggests gusts upwards of 40KT may be possible late Sunday morning to early on Sunday afternoon. The NAM is weaker more toward the 30KT mark at JKL and in the 30 to 35 KT range further northwest. Some uncertainty exists in how much momentum will be transferred to the sfc during this time along with sustained wind speeds as well. Have opted to trend a bit above NBM sustained winds on Sunday more toward Consraw speeds with the rather potent system working through the OH Valley. Also have trended wind gusts up a bit as well and additional upward adjustments may be needed pending trends. Gusts in the 30 to 40 mph range have been added to the HWO at this time. With the higher momentum aloft, any thunderstorms on Sunday afternoon to early Sunday evening could transfer some of this to the sfc in the form of strong wind gusts and this has also been included in the HWO. .LONG TERM...(Sunday night through Friday) Issued at 400 AM EDT SAT MAY 8 2021 The extended will begin with an area of low pressure just north of the state. Across our CWA, a LLJ of 65kts will bring breezy conditions through the evening and early overnight, with gusts generally up to 25 kts possible. The blend seemed a bit light, so have nudged more towards what the CONS RAW suggested. Widespread rainfall is anticipated to start the period with thunderstorms possible through the early morning hours Monday. As the low shifts toward Eastern PA by 12z Monday, an associated cold front will swing through, bringing cooler than average temperatures and a northerly shift in winds. Heights will then rebound into Tuesday as guidance is in better agreement of a dry solution and high pressure is positioned in the Upper Midwest. Additionally, troughing will be positioned across the Central US with an area of low pressure developing on the leeward side of the Rockies. Uncertainty within guidance remains mid to late work week, with several solutions among the operational data. As a split-flow pattern becomes more apparent Wednesday, timing and amounts remain the biggest discrepancies within the data. The GFS remains the slowest in wave propagation and wettest of the solutions, suggesting the chance for widespread rainfall Thursday and much of Friday. The ECMWF suggests a quicker arrival time of the trough, but a much drier solution. The Canadian is also much more in line with this solution. Given the uncertainties that remain, have gone with the blend and chance PoPs late Wednesday through late Thursday. A few lingering showers may be possible along Virginia Friday afternoon given the upslope flow, otherwise the remainder of the CWA should remain on the dry side of things. For sensible weather, the period will start active with breezy winds, widespread rain, and scattered thunderstorms. A brief stint of dry weather will follow Tuesday and early Wednesday before another disturbance brings scattered showers to close out the period. Have elected to leave slight chance thunder in for Thursday afternoon and evening, but have removed it for Friday afternoon (along Virginia) given the time period in the forecast and lack of instability. Temperatures will generally trend below average. Highs will range from the low to mid 60s through Thursday, before southerly flow brings warmer air into the weekend. Likewise, overnight lows will generally range from the mid to upper 40s on cloud covered nights and mid 30s to lower 40s on clearer nights (Monday night & Tuesday night). && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 205 PM EDT SAT MAY 8 2021 Mid and high level clouds will be on the increase through the afternoon, particularly across the southwest closer to a frontal boundary that has stalled out. This boundary will return to the north overnight as a warm front. This warm front will drop CIGS to around 050 AGL with scattered rain showers developing tonight. Showers end as sunrise approaches, with CIGS lifting back up to 100 AGL or higher. There could even be a short window of time where skies scatter out Sunday morning. A low level jet will increase across the region late tonight with the warm frontal zone, leading to a period of about 4-6 hours of non-convective low level wind shear. As morning inversions break and winds mix down, surface winds will increase to between 10 and 15 kts from the southwest, with gusts to around 25 kts, the result of an approaching cold frontal system Sunday, which is expected to reach eastern Kentucky by Sunday evening. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...RAY SHORT TERM...JP LONG TERM...BB AVIATION...RAY
Hazardous weather outlook, May 8, 8:04 AM EDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 804 AM EDT Sat May 8 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091515- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 804 AM EDT Sat May 8 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Winds could gust as high as 35 to 40 mph at times from late Sunday morning into Sunday afternoon. Thunderstorms are possible from Sunday afternoon through Sunday night. Any thunderstorms Sunday afternoon and Sunday evening could produce strong wind gusts. There is also a possibility of thunderstorms in some places on Thursday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP
In the hours before
Special weather statement, May 8, 4:09 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Jackson KY 409 PM EDT Sat May 8 2021 KYZ058>060-068-069-079-080-083>088-104-106>120-090800- Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne- McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe- Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 409 PM EDT Sat May 8 2021 ...Gusty Southwest Winds Expected on Sunday... Strong gusty winds from the southwest will affect the area from late Sunday morning through late afternoon. Expect sustained winds of 10 to 20 mph, with gusts up to 35 mph. Locally stronger gusts are possible in showers and thunderstorms. Winds this strong will make driving difficult, especially in high profile vehicles. Unsecured lightweight objects may be thrown around. RAY
Nearby
Lake Wind Advisories in Kentucky, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.